Flash Flood, Worcester
- When
- September 25, 12:15 PM EST to 2:00 PM EST
- Where
- Worcester County, Fitchburg
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Localized torrential rainfall caused significant urban flooding in Fitchburg and Leominster. 03 inches, most of which fell in a three hour period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Localized torrential rainfall caused significant urban flooding in Fitchburg and Leominster. The official storm total at Fitchburg Airport was 4.03 inches, most of which fell in a three hour period. Over one foot of water flooded Route 2 near the intersection with Route 12. In neighboring Leominster, flooding was reported on Route 2A, and much of the downtown area was flooded by two feet of water, according to local law enforcement officials. No estimate of damage was available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 25, 10:30 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1130 AM EDT TUE SEP 25 2001 PCPN AREA SEEMS TO BE TRAINING ACRS CNTRL/WRN SXNS OF CWA THRU LATE MRNG. NOTING ON WV STLT THAT BACK EDGE OF DRY SLOT SEEMS TO HV STALLED OVR CNTRL NY/PA WTH UPR LOW SPINNING OVR ERN GRT LKS. CAN SEE MORE ELEMENTS OF ENHANCEMENT DVLPG OFF MID ATLC/SE U.S. CST THAT WL WORK NRD IN STRONG SLY FLOW. ALSO...APPEARS THAT HRCN HUMBERTO HAS SLOWED TO A CREEP WELL E OF RGN...WHICH WL NOT HELP IN MOVG PCPN ERD. AM CONCERNED ABOUT POSSIBLE FLOOD THREAT ACRS CNTRL/ERN SXNS OF CWA MNLY FOR LATE THIS AFTN INTO TNGT. ONLY LIMITING FACTOR IS THE LONG TERM DRY CONDS PRIOR TO THIS EVENT...THO HV HAD SOME SHORT TERM RELIEF. WL HOLD OFF ANY MENTION OF THIS ON ZNS FOR NOW...BUT WL CLOSELY MONITOR THIS. HV ISSUED AN SPS FOR STREET FLOODING AND HIGH WND GUSTS. WL SLOW THE PROGRESS OF LEADING EDGE OF PCPN INTO CC AND ISS UNTIL LATE THIS AFTN. SCT SWRS ARE WORKING NRD IN FLOW...BUT MAIN AREA RMNS ACRS WORCESTER CTY AND WRN RI WWD FOR NOW. XPCT TO SLOLY TRANSLATE ERD...BUT XPCT MORE PCPN TO FILL IN FM S. WL KEEP MNTN OF RN HVY AT TIMES AS WELL AS WND GUSTS TO 45 MPH. 88D VAD WIND PROFILER SHOWING 35-40 KT WNDS AT 2-3K FT...SOME COULD WORK DOWN IN HEAVIER DOWNPOURS. MARINE...KEPT SCA GOING FOR WNDS/SEAS. .BOX...SCA ALL WATERS. EVT
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-252000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1110 AM EDT TUE SEP 25 2001 ...STREET FLOODING AND STRONG WIND GUSTS COULD AFFECT SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT... AN AREA OF RAIN AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS MOST OF SOUTHERN AND CENTRAL NEW ENGLAND THIS AFTERNOON AND EARLY TONIGHT. SECTIONS OF CENTRAL AND EASTERN MASSACHUSETTS...RHODE ISLAND... NORTHEAST CONNECTICUT AND SOUTH CENTRAL NEW HAMPSHIRE...COULD SEE SOME URBAN AND STREET FLOODING DUE TO HEAVY DOWNPOURS. ACCUMULATIONS FROM ONE INCH TO TWO AND ONE HALF INCHES ARE EXPECTED. HEAVIER DOWNPOURS COULD CAUSE PONDING IN AREAS OF POOR DRAINAGE AS WELL AS BRING RAPID RISES TO SMALL STREAMS. STRONG WINDS ACROSS THE REGION WILL CONTINUE INTO EARLY TONIGHT. WIND GUSTS OF 40 TO 50 MPH COULD BRING DOWN SMALL TREE LIMBS AND KNOCK OVER OUTDOOR EQUIPMENT SUCH AS LAWN CHAIRS AND TRASH BARRELS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELEVISION STATION FOR LATER STATEMENTS. EVT
The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268764.